Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 14, NWS Brownsville, TX

May 8, 20205 counties in Texas

NWS Brownsville, TX issued this wind advisory at May 8, 2020, 4:45 AM CDT for 5 counties in Texas. It took effect at May 8, 2020, 8:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 8, 2020, 4:45 AM CDT (09:45 UTC)
In effect from
May 8, 2020, 8:00 AM CDT
Expired
May 8, 2020, 3:00 PM CDT
In force
7 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Kenedy County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 86 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 9.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2020-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2020-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1140 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS74 KBRO 080945
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
445 AM CDT Fri May 8 2020

TXZ250-251-253>257-351-353-081745-
/O.NEW.KBRO.WI.Y.0014.200508T1300Z-200508T1800Z/
Brooks-Inland Kenedy-Southern Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-Coastal Kenedy-
Northern Hidalgo-
Including the cities of Falfurrias, Sarita, McAllen, Edinburg, 
Pharr, Mission, Weslaco, Raymondville, Brownsville, Harlingen, 
Port Mansfield, Port Isabel, South Padre Island, Laguna Heights, 
Laguna Vista, and San Manuel
445 AM CDT Fri May 8 2020

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 1 PM CDT
THIS AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 40 mph 
  expected.

* WHERE...Brooks, Inland Kenedy, Southern Hidalgo, Inland 
  Willacy, Inland Cameron, Coastal Willacy, Coastal Cameron, 
  Coastal Kenedy and Northern Hidalgo Counties.

* WHEN...From 8 AM this morning to 1 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree  
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Speece
1 follow-up statement
087 
WWUS74 KBRO 081758
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
1258 PM CDT Fri May 8 2020

TXZ250-253-353-081900-
/O.EXP.KBRO.WI.Y.0014.000000T0000Z-200508T1800Z/
Brooks-Southern Hidalgo-Northern Hidalgo-
Including the cities of Falfurrias, McAllen, Edinburg, Pharr, 
Mission, Weslaco, and San Manuel
1258 PM CDT Fri May 8 2020

...WIND ADVISORY WILL EXPIRE AT 1 PM CDT THIS AFTERNOON...

Winds have decreased below advisory criteria for Brooks and
Hidalgo Counties, but will remain breezy over the next couple of 
hours.

$$

TXZ251-254>257-351-082000-
/O.EXT.KBRO.WI.Y.0014.000000T0000Z-200508T2000Z/
Inland Kenedy-Inland Willacy-Inland Cameron-Coastal Willacy-
Coastal Cameron-Coastal Kenedy-
Including the cities of Sarita, Raymondville, Brownsville, 
Harlingen, Port Mansfield, Port Isabel, South Padre Island, 
Laguna Heights, and Laguna Vista
1258 PM CDT Fri May 8 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 40 mph 
  expected.

* WHERE...Brooks, Inland Kenedy, Southern Hidalgo, Inland 
  Willacy, Inland Cameron, Coastal Willacy, Coastal Cameron, 
  Coastal Kenedy and Northern Hidalgo Counties.

* WHEN...Until 3 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this wind advisory went out at May 8, 3:53 AM CDT, 52 minutes earlier.

Area forecast discussion, May 8, 3:53 AM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
353 AM CDT Fri May 8 2020

.SHORT TERM (Now through Saturday): A strong 500 mb short wave will
dig SE across the central Plains States today pushing a pretty
strong late season cold front into central TX today. This cold front
will continue pushing southwards towards the RGV later today
eventually clearing through the region later tonight. MSL fields
indicated by the NAM and ECMWF models hint at the potential that a
broad surface low pressure area may form near or just southeast of
the lower TX Coastline. Models keep this broad surface low/trough
near the lower TX Coastline throughout Sat. Meanwhile, further aloft
a series of 500 mb areas of PV will move over the region helping
maintain pretty decent divergence aloft. The ECMWF and GFS models
both show good moisture pooling over the region throughout the short
term period. The NAM does also indicate this trend, but is slower in
the development of the better conv chcs. So will go closer to the
faster ECMWF and GFS solution since the NAM appears to be the
outlier.

The main threat from the conv appears to be the heavy rain
potential. Although Deep South TX and the RGV has been experiencing
pretty severe drought conditions over the last several weeks/months,
the dry soil conditions could possibly be overwhelmed by the higher
rainfall rates especially if significant cell training occurs.
Since the frontal boundary and the potential surface low/trough is
expected to hang up near the lower TX coastline, the potential
for conv training should be taken seriously.

So will be posting a Flash Flood Watch for all of Deep South TX and
the RGV for tonight through Sat morning.

High temps today will be significantly above climo for early May
due to the ongoing low level WAA in combination with the
significant daytime heating. Significant CAA will then kick in
behind the fropa later tonight with highs on Sat struggling to
climb out of the 70s. The NAM and ECMWF have the warmest solutions
for temps through Sat with the GFS coming in slightly
cooler.

.LONG TERM (Saturday Night through Thursday): Moderate to
heavy rainfall will be ongoing Saturday night as a coastal
trough/low hangs just offshore of South Padre Island. The surface
low will eventually drift south and eastward by Sunday morning,
but rain chances should continue through the day on Sunday,
although there is some uncertainty regarding coverage. Both 00z
runs of the GFS and ECMWF suggest a 925mb front, draped across the
northern Gulf coast Sunday morning, will push south during the
day. Both model runs have the front stalling and lifting northward
before reaching the CWA, but there looks to be enough moisture
pooling along and just ahead of it for isolated to scattered
showers and thunderstorms, with best chances near the coast.
Southeast winds will gradually return Monday afternoon as surface
high pressure slides into the mid-Mississippi Valley.

A series of mid-level shortwave troughs will introduce a chance
of showers and thunderstorms for the area on Monday and Tuesday.
Long-range forecast models differ slightly on the overall trend,
with GFS hinting at a more robust shortwave trough moving eastward
across Texas late Monday night into Tuesday. Other than the
rainfall that will occur this weekend, this would be the best
chance of showers and thunderstorms in the long-term, if this
verifies. However, not entirely convinced of this scenario right
now. For now, kept 20-30% PoPs Monday through Tuesday evening.
Weaker shortwave troughs may spark some showers and thunderstorms
during the day on Wednesday and Thursday, but was not confident
enough to introduce PoPs at this time.

A warming trend will begin on Sunday and will continue through the
forecast period. Both high and low temperatures will start off
about 5 to 10 degrees below seasonal average on Sunday before
increasing to near or slightly above average on Tuesday. Above
normal temperatures are expected Wednesday and Thursday, with
lows in the low-mid 70s and widespread 90s as highs.

&&

.MARINE (Now through Saturday): Data from Buoy020 indicates that the
offshore conditions are reaching SCA levels early this morning.
Expect the PGF to steadily tighten up throughout the day increasing
the wind and swell activity across the Laguna Madre also. So will
maintain the SCAs for both the Bay and Gulf waters today. The PGF
will then weaken a bit as the cold front gets closer to the lower TX
marine areas tonight which will allow the winds and seas to fall
below SCA levels tonight. However this break in the stronger winds
and seas will likely be temporary with conditions likely degrading
again on Sat due to the potential for a coastal low/trough forming
up near the lower TX coastline. SCA conditions look possible again
on Sat especially across the offshore waters.

Saturday night through Wednesday: Adverse marine conditions will
persist into Saturday night as a coastal low across the lower
Texas coastal waters builds winds and seas. Marine conditions will
improve starting Sunday morning. Southeasterly winds return and
increase across the Gulf waters beginning Monday afternoon into
Monday evening, gradually building seas into mid-week. Small
Craft Advisories are likely to be ongoing Saturday night and
will be possible periodically through the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  91  72  79  70 /  30  80  90  60
BROWNSVILLE          93  71  78  70 /  30  80  90  60
HARLINGEN            94  69  78  68 /  40  80  90  50
MCALLEN              97  68  73  68 /  40  80  90  30
RIO GRANDE CITY      98  66  73  65 /  50  80  80  30
SOUTH PADRE ISLAND   84  73  77  72 /  30  80  90  60

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory from 7 AM this morning to 4 PM CDT this
     afternoon for GMZ130-132-135.

     Small Craft Advisory until 4 PM CDT this afternoon for GMZ150-
     155-170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term/Aviation/Graphics...60-Speece
Long Term/Upper Air/Graphics...67-Mejia
Hazardous weather outlook, May 7, 3:54 PM CDT, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
354 PM CDT Thu May 7 2020

TXZ248>257-351-353-082100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
354 PM CDT Thu May 7 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An elevated risk of rip currents is possible at the local beaches
through the entire forecast period.

Scattered to numerous showers and thunderstorms are forecast
Friday afternoon through Saturday night. Any of the stronger and
more widespread thunderstorms will have the potential to produce
large hail, damaging winds, and locally heavy rainfall with
nuisance flooding in low-lying and poorly-draining areas.

A Wind Advisory may be needed for portions of Deep South Texas and
the Rio Grande Valley on Friday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-082100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
354 PM CDT Thu May 7 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 0 to 60 nautical miles offshore from 6 PM CDT tonight until 1
PM CDT Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Small Craft Advisory is in effect for the Laguna Madre from 7 AM
CDT Friday until 1 PM CDT Friday.

Additional Small Craft Advisories are possible along the Lower
Texas Coast Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:28 AM CDTFlash Flood WatchBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more35 hr
May 8, 6:44 PM CDTSpecial Weather StatementBROZapata31 min

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.